Funnel Cloud, Grant
- When
- May 30, 2:10 PM CST
- Where
- Grant County, 1.38 mi S of Norcross
- Reported by
- Law Enforcement
- Coordinates
- 45.850, -96.200
Thunderstorms formed in the mid afternoon of the 30th along a surface trough over west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed in the mid afternoon of the 30th along a surface trough over west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 9:58 AM CST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1058 AM CDT FRI MAY 30 2008 .DISCUSSION...MAIN CHALLENGE THROUGH THE NEAR TERM IS THE SPREAD OF SHOWERS ACROSS THE AREA AND SLOW DAYTIME HEATING. A SURFACE LOW PRESSURE SYSTEM WILL WALK OUT OF NORTHEAST MN INTO LK SUPERIOR AND BEYOND THROUGH THE AFTERNOON. MEANWHILE...EXTENSIVE WRAPAROUND CLOUDINESS ASSOCIATED WITH A MIDLEVEL TROF WILL SLOWLY TRAVERSE THE FGF CWFA IN ITS WAKE. VIS SAT IMAGERY SHOWS SOME THIN BREAKS IN THE CLOUD MASS ACROSS CNTRL ND AND A SUNNY GAP IN FAR SOUTHEASTERN ND. THESE AREAS SHOULD FILL IN AS DAYTIME HEATING INCREASES THE OVERALL CONVECTIVE FOOTPRINT. ALSO...12Z NAM AND RUC SHOW A FAIRLY ROBUST 500MB VORT MAX CYCLING FM ECNTRL ND INTO THE TRI-STATE TRIPLE POINT THROUGH THE AFTERNOON. THIS LIKELY WILL ENHANCE CONVECTION ACROSS SERN ND INTO WCNTRL MN LATER TDY. HAVE DECREASED POPS AND QPF SLIGHTLY ACROSS NRN ZONES...AND KEPT HIGHEST POP AND QPF THREAT ACROSS SRN ZONES FOR THIS REASON. TEMPS WERE ALREADY SCALED DOWN ON THE MIDSHIFT...SO ONLY SLIGHT TWEAKS MADE FOR THIS UPDATE PACKAGE. THINNER FORENOON CLOUDS AND THE PROSPECTS FOR SOME LATE AFTERNOON SUNSHINE INTO CNTRL ND MEANS A GREATER CHANCE OF HITTING TEMPS IN THE LOW 70 RANGE THERE. MOST OF THE RRV AND NWRN MN WILL REMAIN IN THE 60S. && .AVIATION... MAIN CONCERN HERE ARE LINGERING IFR TO LIFR CIGS ACROSS MUCH OF THE FA. PROSPECT IS FOR MVFR CIGS DEVELOPING IN THE DVL BASIN THROUGH THE AFTERNOON AND SLOWLY SPREADING EWD. IFR CIGS POSSIBLE ACROSS ERN ND BY LATE AFTERNOON. SOME LINGERING MVFR CIG ISSUES EXPECTED IN NRN MN THROUGH THE OVERNIGHT. WINDS WILL BE STEADILY SWAPPING FROM THE NORTHWEST THROUGH THE DAY. && .PREV DISCUSSION... /ISSUED 328 AM CDT FRI MAY 30 2008/ FRI NIGHT-SUN...SHOULD BE MOSTLY DRY FRI NIGHT BEFORE NEXT UPSTREAM WAVE AFFECTS THE REGION ON SATURDAY. MODELS SUGGESTING MOST FAVORABLE LOCATION FOR PRECIP WOULD BE ACROSS THE E FA. NAM A BIT QUICKER THAN GFS/ECMWF...FOLLOWED GFS/ECMWF FOR TIMING. AGAIN...SEVERE POTENTIAL LIMITED GIVEN WEAK SHEAR ENVIRONMENT...BUT LOW FREEZING LEVELS WILL STILL BE IN PLACE...AND GIVEN ENOUGH HEATING COULD BE ANOTHER LOW END SEVERE THREAT (HAIL). HIGH PRESSURE BUILDS IN SAT NIGHT INTO SUNDAY. EACH DAY/NIGHT SHOULD BE A BIT WARMER THAN THE PREVIOUS DAY/NIGHT. .LONG TERM (MON-THU)...PATTERN STILL APPEARS GENERALLY WET WITH MULTIPLE CHANCES FOR RAIN/THUNDER. GIVEN ACTIVE PATTERN INDIVIDUAL SYSTEMS WILL BE HARD TO TIME...BUT CURRENT FORECAST HAS A GOOD HANDLE ON THE MAIN FEATURES AND NO CHANGES PLANNED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GUST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 639 AM CDT FRI MAY 30 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 639 AM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE REGION THROUGH MUCH OF DAY INTO THE EARLY EVENING HOURS. THE PROBABILITY FOR SEVERE WEATHER IS LOW. HOWEVER...AN ISOLATED LARGE HAIL REPORT IS POSSIBLE WITH ANY STRONGER STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE REGION ON SATURDAY. THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW...ALTHOUGH A FEW STORMS MAY REACH SEVERE LIMITS. THUNDERSTORMS ARE ALSO POSSIBLE PERIODICALLY MONDAY THROUGH THURSDAY ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105528, 105529.